Does concomitant use of paracetamol potentiate the gastroduodenal mucosal injury associated with aspirin? A prospective, randomised, pilot study
Article first published online: 29 JUN 2012
© 2012 Blackwell Publishing Ltd
Alimentary Pharmacology & Therapeutics
Volume 36, Issue 4, pages 391–397, August 2012
How to Cite
Boike, J. R., Kao, R., Meyer, D., Markle, B., Rosenberg, J., Niebruegge, J., Stein, A. C., Berkes, J. and Goldstein, J. L. (2012), Does concomitant use of paracetamol potentiate the gastroduodenal mucosal injury associated with aspirin? A prospective, randomised, pilot study. Alimentary Pharmacology & Therapeutics, 36: 391–397. doi: 10.1111/j.1365-2036.2012.05200.x
- Issue published online: 16 JUL 2012
- Article first published online: 29 JUN 2012
- Manuscript Accepted: 11 JUN 2012
- Manuscript Revised: 10 JUN 2012
- Manuscript Revised: 9 JUN 2012
- Manuscript Received: 15 MAY 2012
Paracetamol is commonly prescribed for first-line symptomatic treatment in patients with osteoarthritis and aspirin is often co-administered for cardiovascular prophylaxis. It is not known if an interaction exists between aspirin and paracetamol in regards to gastroduodenal mucosal injury.
To investigate whether or not co-administered aspirin with paracetamol results in an increased rate of endoscopic gastroduodenal mucosal injury as compared to either agent alone.
In this prospective, double-blind, randomised, three-arm, placebo- and active-controlled, parallel-group pilot study healthy adult subjects (18–75 years old) with a normal baseline trans-nasal oesophagogastroduodenoscopy (TN-EGD), received oral paracetamol 4000 mg q.d.s. (n = 21), aspirin 325 mg q.d.s. (n = 19) or paracetamol 4000 mg q.d.s. and aspirin 325 mg q.d.s. (n = 20). Upper gastrointestinal mucosal injury was evaluated after 7 days of treatment with TN-EGD.
The rate of gastric ulcers in subjects receiving paracetamol (0/21, 0%) alone or aspirin (3/19, 16%) or both (2/20, 10%) was not different. There were, however, significantly more subjects with one or more lesions (erosion or ulcer) per subject in the paracetamol and aspirin (16/20, 80%) treated subjects as compared to the aspirin (8/19, 42%, P < 0.001) or the paracetamol (3/21, 14%, P < 0.01) exposed subjects. The mean number of lesions per subject was also greater (7.9 vs. 0.7, P < 0.01) in those treated with aspirin and paracetamol compared to paracetamol alone.
Co-administration of paracetamol and aspirin was not associated with a significant difference in endoscopic ulcer rates compared to either drug alone. There was a strong signal for increased endoscopic erosions and ulcers in the combined group compared to either aspirin or paracetamol alone.